California, 2024

Flash Flood in California, July 23, 2024

July 23, 2024 · NWS PSR · 1 event in 1 county or zone

5 with MLCAPE values near 1000 J/KG, thunderstorm activity developed across the Mohave Desert during the early afternoon hours. An isolated strong thunderstorm developed over the higher terrain area of Joshua Tree National Park, where it remained anchored and dumped over an inch of rain in less than one hour, enough rainfall in a short time span to cause road closures due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

In an environment characterized by PWAT values of around 1.5 with MLCAPE values near 1000 J/KG, thunderstorm activity developed across the Mohave Desert during the early afternoon hours. An isolated strong thunderstorm developed over the higher terrain area of Joshua Tree National Park, where it remained anchored and dumped over an inch of rain in less than one hour, enough rainfall in a short time span to cause road closures due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 12:44 PM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 23, 12:44 PM PST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
144 PM MST Tue Jul 23 2024

.SYNOPSIS...
Daily thunderstorm activity is expected to continue through the
rest of the week, with the highest chances across the AZ higher
terrain areas. Storm chances will still exist across the lower
deserts, with large daily fluctuations in coverage. Drier
conditions are expected during the upcoming weekend. Temperatures
through the next several days will remain above normal.

&&

.DISCUSSION...
The latest objective analysis depicts the center of the
subtropical ridge situated over southern NV with most of the
region entrenched under northeasterly flow aloft. Widely scattered
and storms have already started develop along the vicinity of the
Mogollon Rim. The activity through the afternoon will be steered
southwestward into portions of Yavapai, Gila, and Mohave counties
and eventually into the lower deserts of south-central and
southwest AZ. The main question is gonna be whether or not these
storms survive their trip into the lower deserts and this aspect
of the forecast is not clear cut as the latest Hi-res model
guidance continues to show widely varying solutions. Everything
will be dependent on whether or not the storms that initially
develop over the High Country can spark a deep enough outflow
boundary or any sort of outflow collisions to spark new storm
development across the lower deserts. Another area in which
thunderstorm activity has already developed has been across
western portions of Joshua Tree National Park as well as across
the Peninsular Range of the northern Baja Peninsula and San Diego
Mountains, which could instigate some new development across
western Imperial County later on this afternoon. There is also
some signal of potential new thunderstorm activity developing in
portions of Riverside County from outflow collisions from activity
from western AZ and the Mohave desert as well from the San Diego
Mountains and western Imperial County. The main hazard with these
storms as they mature will be the potential for strong gusty winds
with latest HREF indicating a 30-70% chance of gusts of 35+ mph
across a wide area, with a 5% chance of 58+ mph gusts, especially
across western AZ and the Mohave Desert Region. With the strong
winds will also be the potential for areas of blowing dust to
materialize in the dust prone areas. Locally heavy rainfall will
also be possible, especially near the vicinity of Joshua Tree
National Park.

Heading into the middle to latter half of the week, as a trough
impinges across the Pacific Northwest, the subtropical ridge is
expected to be displaced very slightly southeastward into western AZ
while strengthening slightly as 500 mb height fields increase to
between 597-600dm. The overall steering flow is not expected to
change that much with the mid-level flow still remaining out of
the east to northeast. The latest hi-res model guidance indicates
a much more active day for convection across eastern and
southeastern AZ on Wednesday. Not much thunderstorm activity is
being depicted across the south-central AZ lower deserts Wednesday
evening, however, if there are multiple outflow collisions, then
storm chances will indeed go up. A strong outflow boundary
originating from the activity across eastern and southeastern AZ
is likely to migrate its way northwestward through south-central
AZ and could potentially result in blowing dust issues, especially
across Pinal County. What the outflows will likely do is increase
the low-level moisture and setup for a better storm environment
for Thursday.

Guidance for the past several iterations has been hinting on the
potential for better storm coverage across the south-central AZ
lower deserts, including the Greater Phoenix area, for Thursday. A
robust shortwave that develops along the eastern periphery of the
ridge is being indicated by guidance to move in, providing larger
scale forcing for ascent. In addition, with the better moisture
likely to be in place, forecast soundings for Phoenix indicate
MLCAPE values of 1000-1500 J/KG. Therefore, the combination of the
good thermodynamic environment in addition to the larger scale
forcing for ascent from the shortwave energy should be sufficient
for more robust storm activity to materialize Thursday evening
across the south-central AZ lower deserts.

Ensemble guidance continues to be consistent in indicating an upper-
level trough progressing into the Great Basin Region through the
weekend. This will cause the subtropical ridge to be displaced
further southward towards the international border while also
weakening in the process. This pattern shift will result in some
form of a drier westerly flow to settle in, dropping moisture
levels. As a result, a decrease in monsoonal thunderstorm activity
is likely, with activity mostly confined to far eastern and
southeast AZ for Saturday and Sunday. By early next week, the
ensembles indicate that the subtropical ridge will quickly
rebound and move back into the Four Corners region. At the same
time, there are indications from both the GFS and ECMWF
deterministic model solutions of a potent inverted trough moving
into the region from Mexico. If the model guidance is correct with
the depiction of the inverted trough and with moisture
increasing, then a more active thunderstorm pattern is likely to
setup.

High temperatures today will continue to remain similar to yesterday
with highs between 108-113 degrees across the lower deserts. As the
subtropical ridge strengthens Wednesday and Thursday, hotter
temperatures can be expected with highs of 109-114 degrees across
the AZ lower deserts to between 115-118 degrees across southeast
CA. An Excessive Heat Warning is in effect for areas along the
Colorado River Valley westward through all of southeast CA through
Friday as the combination of the hotter temperatures along with
dewpoints in the mid 60s to mid 70s will cause heat indices to
approach or in some cases exceeding 120 degrees, making for
oppressive conditions. Heading into the weekend, as the
subtropical ridge weakens, temperatures will be cooling off with
highs across many of the lower desert communities likely staying
near to just below 110 degrees.

&&

.AVIATION...Updated at 1832Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation weather concerns during the TAF period will be
the potential for isolated showers and thunderstorms in the
Phoenix area along with gusty erratic outflow winds later this
afternoon into the evening. There is still a good deal of
uncertainty with regards to how convective development will evolve
as well as the timing and magnitude of outflows into the Phoenix
metro. Current thinking is that at least some isolated shower and
thunderstorm activity will survive into the metro if a strong
enough outflow boundary is present. Have kept mention of VCTS in
the TAFs for KSDL and KDVT where greater thunderstorm potential
will exist and VCSH for KPHX. Outflows will favor a NE to NW
direction with about a 60-70% chance for outflow winds to exceed
30 kts. Exact timing of outflows remains uncertain, but the best
timing currently is between 00-03Z. Winds will switch back to the
east overnight before an early switch to the west is expected
Wednesday morning. There will be fluctuating mid and high clouds
throughout the period with bases down to around 10 kft with
convection.

Southeast California/Southwest Arizona including KIPL and KBLH:
The primary aviation weather concerns through the next 24 hours
will be the threat for gusty outflow winds along with isolated
showers and thunderstorms. Guidance suggest that thunderstorms
will develop near southwest Imperial County and send an outflow
traveling toward the E-NE this afternoon. This outflow will have
the potential to generate some blowing dust along with isolated
shower and thunderstorm development. There is about a 20-30%
chance for outflow winds to exceed 30 kts and up to a 10% chance
for winds to exceed 50 kts at KIPL. At KBLH, some isolated
thunderstorm development will be possible this afternoon before a
strong outflow pushes through from the NE this evening, though an
outflow from the SW could collide with the NE boundary near KBLH.
Some blowing dust will be possible along with an isolated shower
or thunderstorm at KBLH with probabilities for gusts in excess of
30 kts up to 30-50%. Winds outside of any thunderstorm development
will be E-SE at KIPL and S at KBLH. Mid and high cloud coverage
will fluctuate with convective development with bases down to
around 10 kft.

&&

.FIRE WEATHER...
Widely scattered afternoon and evening thunderstorms will be
common over higher terrain locations of eastern districts through
the majority of the week with storms occasionally propagating
into lower elevations. While only a few areas are expected to
receive beneficial wetting rainfall, the main impacts from these
storms will be strong, gusty outflow winds which could affect any
ongoing wildfires and the possibility of new starts due to
lightning. Winds outside of thunderstorms will generally exhibit
typical afternoon upslope tendencies with gusts commonly around 20
to 25 mph. Otherwise, minimum afternoon humidity levels will
mostly fall in a 20-35% range with a potential for modest drying
towards the end of the week and weekend. Overnight recovery
should be highly variable from 30-40% in lower elevations to
40-80% in higher terrain of eastern districts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530-532.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.

&&

DISCUSSION...Lojero
AVIATION...Smith
FIRE WEATHER...Salerno

In the hours before

Special weather statement, Jul 23, 11:09 AM PST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1209 PM PDT Tue Jul 23 2024

CAZ560-231945-
Joshua Tree NP West CA-
1209 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 1245 PM PDT...

At 1209 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11603
      3407 11599 3404 11601 3403 11598 3400 11597
      3396 11624 3408 11631
TIME...MOT...LOC 1909Z 157DEG 4KT 3409 11615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Jul 23, 11:43 AM PST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM PDT Tue Jul 23 2024

CAZ560-232030-
Joshua Tree NP West CA-
1243 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 130 PM PDT...

At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3408 11631 3408 11627 3412 11626 3412 11606
      3408 11603 3407 11600 3404 11601 3403 11598
      3397 11593 3392 11624
TIME...MOT...LOC 1943Z 141DEG 8KT 3409 11616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Local storm report, Jul 23, 1:25 PM PST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
225 PM MST Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Flash Flood      6 NNE JTNP-Lost Horse R 34.09N 116.16W
07/23/2024                   San Bernardino     CA   Park/Forest Srvc

            Roads along the Indian Cove Campground Site
            closed due to flooding.

&&
Special weather statement, Jul 23, 1:27 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
227 PM PDT Tue Jul 23 2024

CAZ564-568-570-232215-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
227 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 315 PM
PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Desert Center, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 97 and 116.
CA Route 177 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 11516 3350 11536 3369 11556 3379 11529
TIME...MOT...LOC 2127Z 148DEG 6KT 3362 11532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Jul 23, 2:11 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
311 PM PDT Tue Jul 23 2024

CAZ564-570-232245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
311 PM PDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES THROUGH 345 PM PDT...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Desert Center. This thunderstorm was nearly
stationary.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 5 miles.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.

This includes CA Interstate 10 between mile markers 118 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11501 3340 11520 3357 11540 3371 11509
TIME...MOT...LOC 2210Z 148DEG 3KT 3353 11515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SDB

The radar

The Santa Ana Mts radar (KSOX), 139 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 23, 2:15 PM PST to 3:15 PM PST
Where
San Bernardino County, 5.99 mi SE of Joshua Tree Arpt to 6.45 mi WSW of Twenty Nine Palms
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.099, -116.165

Roads along the Indian Cove Campground Site in Joshua Tree National Park closed due to flooding. No damages nor injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202283.